Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, August 13, 2007

August 13, 2007 · NWS MPX · 12 events in 5 counties and zones

Warm frontal boundary induced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35 million
Crop damage
$10 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Warm frontal boundary induced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 13, 7:05 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 13, 7:05 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 PM CDT MON AUG 13 2007

ISSUED 241 PM CDT MON AUG 13 2007

.DISCUSSION...
STILL TRICKY FORECAST TO INITIATION THIS EVENING. BEST PRESSURE
FALLS NOW OVER EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA BUT AN
EXTENSION INTO SOUTHWEST MINNESOTA. VERY WARM MID LEVEL TEMPS
+12-14 C ADVECTING INTO SOUTHERN MN. WE STILL LIKE THE IDEA OF THE
BEST LI GRADIENT SETTING UP OVER WEST CENTRAL INTO EAST CENTRAL MN
AND POTENTIAL FOR DEVELOPMENT ON THE NORTH EDGE OF THE WARM MID
LEVEL TEMPS AND THEN CRASHING/DEVELOPING TO THE SOUTHEAST. CAN NOT
RULE OUT THE WEAK SB CIN DEVELOPING OVER SOUTH CENTRAL MN AS
POSSIBLE DEVELOPMENT AREA...BUT DEEPER LAYER MOISTURE CONV SEEN
ON LAST COUPLE HOURS OF LAPS...CONCENTRATING OVER WEST CENTRAL
MN. NOT MUCH IN THE WAY OF UPPER FORCING AS YET IN SOUTH CENTRAL
MN. WE HAVE HIGHLIGHTED AREAS OF CENTRAL MINNESOTA FOR A TORNADO
RISK.

WE LOOK TO REMAIN IN A FAIRLY ACTIVE PATTERN THROUGH MUCH OF THE
NEXT 7 DAYS...WITH PERIODIC PRECIPITATION CHANCES. COLD FRONT WILL
PASS THROUGH THE AREA DURING THE MID TO LATE PART OF TOMORROW...BUT
WILL REMAIN CLOSE ENOUGH TO THE SOUTHERN PART OF THE AREA TO
GENERATE SOME THUNDERSTORMS TOMORROW NIGHT AND INTO WEDNESDAY...AS
WARM ADVECTION RETURNS ON THE BACKSIDE OF A SURFACE HIGH IN THE
WESTERN GREAT LAKES. THE SOUTHERN HALF OF THE AREA STANDS THE BEST
CHANCE OF SEEING THESE STORMS.

THE ONLY DEFINITIVELY DRY PERIOD LOOKS TO OCCUR ON THURSDAY
NIGHT...WHEN THE AREA WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE
IN THE NORTHERN PLAINS.

FRIDAY NIGHT AND SATURDAY WILL FEATURE PROBABLY THE BEST CHANCE OF
PRECIPITATION AFTER THE TONIGHT PERIOD. MODELS HAVE BEEN FAIRLY
CONSISTENT IN BRINGING A WARM FRONT AND A SERIES OF SHORTWAVES
THROUGH THE AREA DURING THIS TIME PERIOD. WE CONTINUE WITH HIGH
CHANCE POPS ACROSS A FAIRLY LARGE PART OF THE AREA FROM FRIDAY NIGHT
THROUGH SATURDAY NIGHT. AFTER THIS TIME FRAME...CONFIDENCE IS
LOW...SO HAVE CONCEDED WITH THE HPC GUIDANCE GRIDS...KEEPING SLIGHT
CHANCE TO LOW CHANCE POPS ACROSS AT LEAST A PORTION OF THIS AREA
DURING THE REST OF THE FORECAST PERIOD.

TEMPERATURES SHOULD CONTINUE AT NEAR TO SLIGHTLY BELOW NORMAL
LEVELS...WITH THURSDAY AND FRIDAY BEING THE COOLEST PERIOD OVER THE
NEXT 7 DAYS.  ...KAT...

&&

.AVIATION...FOR 00Z TAF ISSUANCE/
THE MAIN CHALLENGE WITH THE TAFS TONIGHT...IS TRYING TO TIME THE
DEVELOPMENT OF THE CONVECTION(THUNDERSTORMS). CAP STILL FAIRLY
STRONG ACROSS SOUTH CENTRAL MN...BUT IS EXPECTED TO WEAKEN EARLY
THIS EVENING. NEW CONVECTION HAS ALREADY DEVELOPED ALONG AND NORTH
OF THE WARM FRONT AT THIS TIME. ONCE THE CAP BREAKS...EXPECT
NUMEROUS TSRA TO DEVELOP OR INITIATE OVER MUCH OF THE TAFS SITES.
TSRA ACTIVITY EXPECTED TO DIMINISH AFTER 10 PM.  CU FIELD OVR SE MN
INTO ERN IA...WILL CONTINUE TO ADVECT NORTHWEST OVER CNTRL MN. CDFNT
FCST TO MOVE THROUGH MOST OF THE TAF SITES BY EARLY TUESDAY MRNG.
SKIES CLEARING BEHIND THE CDFNT.  WILDFIRES OVR IDAHO...WILL BRING
THE SMOKE ALOFT OVR MN AND WI LATER TONIGHT AND TUESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Aug 13, 3:44 AM CST, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 AM CDT MON AUG 13 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
140945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
444 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL MOVE ACROSS THE DAKOTAS TODAY PUSHING A WARM
FRONT ACROSS THE OUTLOOK AREA. WARM AND MOIST AIR MOVING IN ALOFT
WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN THIS AFTERNOON. IF THESE
STORMS CAN DEVELOP...LARGE HAIL WILL BE POSSIBLE.

THE GREATER THREAT FOR SEVERE THUNDERSTORMS WILL COME THIS EVENING
AS THE LOW AND ASSOCIATED COLD FRONT REACH CENTRAL MINNESOTA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING ACROSS
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. AS STORMS DEVELOP
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...WITH
ISOLATED TORNADOES ALSO POSSIBLE.

THE STORMS ARE THEN EXPECTED TO EVOLVE INTO A SQUALL LINE THROUGH
THE EVENING AND MOVE SOUTHWARD. AS THIS LINE DEVELOPS THE MAIN THREAT
WILL BECOME DAMAGING WINDS. TORRENTIAL DOWNPOURS WILL BE POSSIBLE
WITH ANY STORMS THAT DEVELOP THIS AFTERNOON AND THIS EVENING. THIS
MAY LEAD TO LOCALIZED PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS.

STAY ALERT FOR FURTHER UPDATES AND POSSIBLE WATCHES AND WARNINGS
THROUGH THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY NIGHT
ACROSS SOUTH CENTRAL MINNESOTA. AT THIS TIME...THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND WILL LIKELY
BE NEEDED THIS EVENING ACROSS CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN.

MDB

In the hours before

Local storm report, Aug 13, 7:53 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     MILACA                  45.76N 93.65W
08/13/2007                   MILLE LACS         MN   AMATEUR RADIO

            20 INCH DIAMETER TREE DOWN.

&&

MCS
Local storm report, Aug 13, 8:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
903 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     8 NW ELK RIVER          45.41N 93.68W
08/13/2007  M62.00 MPH       SHERBURNE          MN   TRAINED SPOTTER

            EXTREME BLOWING DUST.

&&

MCS
Local storm report, Aug 13, 8:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
904 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             ZIMMERMAN               45.44N 93.59W
08/13/2007  E1.00 INCH       SHERBURNE          MN   AMATEUR RADIO

&&

MCS
Local storm report, Aug 13, 8:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
916 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             4 N SANTIAGO            45.62N 93.81W
08/13/2007  M1.00 INCH       BENTON             MN   TRAINED SPOTTER

            ESTIMATED WINDS OF 85 MPH. LARGE TREES DOWN.

&&

MCS
Local storm report, Aug 13, 8:22 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
922 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FUNNEL CLOUD     BIG LAKE                45.34N 93.75W
08/13/2007                   SHERBURNE          MN   LAW ENFORCEMENT

            NEAR HWY. 25 IN BIG LAKE.

&&

MCS
Local storm report, Aug 13, 8:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
925 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             COON RAPIDS             45.17N 93.31W
08/13/2007  E1.00 INCH       ANOKA              MN   AMATEUR RADIO

            AT MAIN STREET AND COON CREEK BLVD.

&&

MCS

The radar

The Minneapolis radar (KMPX), 105 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 13, 8:25 PM CST to 9:00 PM CST
Where
Polk County, 6 mi W of Milltown to Clayton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.530, -92.644

About two dozen trees were reported down across roads and power lines in a swath several miles wide.

Hail, Polk

When
August 13, 8:31 PM CST
Where
Polk County, Osceola
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.320, -92.720

Thunderstorm Wind, St. Croix

When
August 13, 8:35 PM CST to 9:10 PM CST
Where
St. Croix County, 2 mi W of New Richmond to Glenwood City
Measured
78 kt (90 mph) estimated gust
Property damage
$35 million
Crop damage
$10 million
Reported by
NWS Storm Survey
Coordinates
45.120, -92.571

A large swath of severe thunderstorm wind damage occurred from just west of New Richmond to the Glenwood City area, as determined by a National Weather Service damage survey. This swath of damage occurred within an approximately two to four mile width between these two cities. Numerous reports of damage were provided by the St. Croix County emergency manager, trained spotters, amateur radio operators and law enforcement. The New Richmond Airport AWOS also measured 60 knots at 2043 CST (two hangars were damaged). Some general reports include: 109 homes damaged or severely damaged, 48 barns damaged or severely damaged. In New Richmond, many 6 inch diameter or larger trees reported felled, and some light poles down throughout New Richmond; some roads were impassable due to downed trees; railroad crossing arms bent over at crossing. Some barns with significant damage reported on 140th Ave. (at residence numbers: 1703, 1793, 2540, 2578 and 2583). A roof torn off or other damages were reported on 160th St. (at residence numbers: 1593, 1769 and 1793), along with 1248 290th St. The back of a house was reported torn away at 2540 140th Ave., with another home damaged at 1506 County Road G. In Glenwood City, one to two foot diameter trees were reported down along with power lines. Two barns were reported destroyed near Emerald. A house was also rendered uninhabitable three miles east-southeast of New Richmond. One home at County G and GG was completely destroyed. Sheriff Dennis Hillstead said damage county wide was significant,and that it had been 10 to 12 years since the county had seen such widespread damage. The Luckwaldt Dairy north of Woodville received heavy damage, including ripping aprt the canvas covering to the barn. One cow was also lost. Significant damage was also reported at the Emeral Dairy in Emerald. Near Emerald Dairy, along county Highway G, barns, homes and corn fields were flattened. Power lines and trees were also toppled. The entire village of Hammond and some outlying areas were without power for approximately 12 hours Tuesday morning. Significant damage to Xcel Energy's electrical grid was reported during the early morning storms. A total of 24 transmission poles were broken or damaged and needed to be replaced across the Western Wisconsin. At the peak of the storm about 20,000 customers in western Wisconsin lost power from both high winds and lightning strikes. As reported by the following newspapers: Baldwin Bulletin, Hudson Star-Observer, County Today, Central St. Croix News, and the Courier Wedge.

Hail, St. Croix

When
August 13, 8:55 PM CST
Where
St. Croix County, Hammond
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.980, -92.450

In addition, measured 47 mph winds at 840 pm.

Thunderstorm Wind, St. Croix

When
August 13, 9:00 PM CST
Where
St. Croix County, Wilson
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
44.950, -92.180

Tree felled onto house.

Thunderstorm Wind, Dunn

When
August 13, 9:25 PM CST
Where
Dunn County, 5 mi N of Menomonie
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.952, -91.920

Two twelve inch pine trees downed.

Thunderstorm Wind, Dunn

When
August 13, 9:30 PM CST
Where
Dunn County, Menomonie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.880, -91.920

Large four inch branches down at intersection of 29th and 21st St. Power lines and street lights were also downed in Menomonie.

Thunderstorm Wind, Pepin

When
August 13, 9:59 PM CST
Where
Pepin County, Durand
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.630, -91.970

Doors blown off building.

Thunderstorm Wind, Pierce

When
August 13, 10:40 PM CST
Where
Pierce County, River Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
44.850, -92.630

About one dozen trees down across town, including some on power lines and vehicles.

Thunderstorm Wind, St. Croix

When
August 13, 10:40 PM CST
Where
St. Croix County, 1 mi NE of River Falls to 2 mi NE of River Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
44.860, -92.616

Few trees down.

Thunderstorm Wind, Pierce

When
August 13, 11:00 PM CST to 11:10 PM CST
Where
Pierce County, Spring Valley to Elmwood
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
44.850, -92.250

Few trees down.

Thunderstorm Wind, Pepin

When
August 13, 11:25 PM CST
Where
Pepin County, 2 mi N of Pepin
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.459, -92.150

Numerous large trees down. Some 12 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70859, 53189, 57634, 53190, 70865, 53197, 53198, 53200, 70862, 70864, 70863, 53201.